First this is from the Diet Doctor…
Cholesterol-lowering drugs, so called statins, may decrease the risk for heart disease somewhat. But they may also lead to side effects, such as: muscle pain, muscle fatigue, disorientation and a lower IQ, fatigue, impotence and so on.
One side effect that has long been known is that statins increase the risk of developing diabetes. You could, for example, have read about this on my Swedish blog three years ago and in my Swedish book The Food rEvolution, 2011. Now, a few years later, it’s been added as a “very important” update of the text in the Swedish catalogue of approved drugs, FASS: Diabetes is a possible side effect.
Hence another reason not to spread statins far and wide to heart-healthy individuals with “high cholesterol” – which is often defined as 200 mg/dl and above. Most of the healthy population has a total cholesterol number above 200 mg/dl, so this is one of the more obvious cases of disease mongering (the “selling of sickness”) you can imagine.
When it comes to heart disease (angina, previous heart attack) the benefit of statin treatment might be worth the risk. But if you treat your normal cholesterol number with statins you risk getting diabetes for no good reason. Does this sound like a good idea? Hardly, but it happens many times every day.
More at: Statins May Cause Diabetes
Then Dr Briffa considers why side effects might be much more prevalent than suggested…
I was interested to read about a recent review in which the frequency of adverse effects from statins was assessed over time. The authors of this study make the point that when side effects occur, these can often come on quite soon after therapy is commenced (just as in the man referred to above). However, they also point out that side effects can be delayed for several years too. The relatively short duration of studies leads the authors to conclude that it is: “…impossible to determine with certainty the frequency of long-term side effects with these drugs.”
In reality, though, there’s a pretty good chance those who start statins will not be taking them in the long term. That’s because about three-quarters of people who start statins promptly stop them within a year. And last year, a poll conducted by drug company Eli Lilly discovered that the most common reason for people discontinuing their statin was side-effects. In fact, 62 per cent of people cited this as the reason. By my reckoning, it seems that getting on for half of people will stop their statin within a year of starting because of side effects.
Despite this sort of data, we are often assured that the side-effects from statins are ‘rare’. In fact, if you look at the studies in which people are treated with statins, this generally appears to hold true. However, there’s a number of ways in which the design of studies can downplay the risk of side effects. Here’s a few:
1. short duration and ‘early termination’ of studies (this also tends to exaggerate benefits)
2. screening out those susceptible to side effects before the study begins
3. logging side effects only if there’s extreme deviation from normal biochemistry (some studies only log side effects once biochemical markers are several times the upper limit of normal)
4. not looking for certain side effects in the first place
These devices help explain the disparity between what studies show in terms of statin side effects, and our apparent experience in the real world. My own experience (and that of many doctors I speak too) tells me that statin side effects are much more common than official statistics would have us believe.
More, including study references at: Some reasons why the side effects of statins are likely to be much more common than official statistics suggest